Institutional members access full text with Ovid®

Cerebral Toxoplasmosis After Tandem High-dose Chemotherapy and Autologous Hematopoietic Cell Transplant for Neuroblastoma

Voegele, Laura MD; Cheerva, Alexandra C. MD, MS; Bertolone, Salvatore MD

Journal of Pediatric Hematology/Oncology: March 2013 - Volume 35 - Issue 2 - p e50–e52
doi: 10.1097/MPH.0b013e3182677e84
Online Articles: Original Articles

Toxoplasmosis is a well-recognized life-threatening complication of hematopoietic cell transplantation (HCT). This report describes a pediatric patient with stage 4 neuroblastoma who developed cerebral toxoplasmosis after tandem high-dose chemotherapy with autologous HCT. Toxoplasmosis is rare in patients undergoing autologous HCT; however, tandem autologous HCT is more immunosuppressive than a single autologous HCT. Toxoplasmosis is a potential complication in autologous as well as allogeneic transplants, and should be considered in any post-HCT patient with neurological dysfunction. Rapid diagnosis and immediate antimicrobial treatment are crucial to avoid morbidity and mortality. Evaluation of toxoplasma serology should be standard in all patients undergoing tandem autologous HCT and seropositive patients should be started on appropriate prophylactic therapy.

*Department of Pediatrics

Department of Pediatrics, Division of Pediatric Hematology and Oncology, Kosair Children’s Hospital, University of Louisville, Louisville, KY

The authors declare no conflict of interest.

Reprints: Alexandra C. Cheerva, MD, MS, Department of Pediatrics, Division of Pediatric Hematology and Oncology, Kosair Children’s Hospital, University of Louisville, 601 S. Floyd St, #403, Louisville, KY 40202 (e-mail: a.cheerva@louisville.edu).

Received January 9, 2012

Accepted June 29, 2012

Copyright © 2013 Wolters Kluwer Health, Inc. All rights reserved.